Nebraska, 2011

Flooding in Nebraska, April 17 to 30, 2011

April 17 to 30, 2011 · NWS OAX · 4 events in 4 counties and zones

Several periods of moderate to heavy rain in eastern Nebraska and southwest Iowa combined with snow melt runoff in the upper Missouri basin brought increased flows along the Missouri River downstream of Omaha. The river around and downstream of Nebraska City climbed above flood stage around the middle of the month and the lowland flooding continued into May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Several periods of moderate to heavy rain in eastern Nebraska and southwest Iowa combined with snow melt runoff in the upper Missouri basin brought increased flows along the Missouri River downstream of Omaha. The river around and downstream of Nebraska City climbed above flood stage around the middle of the month and the lowland flooding continued into May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 17, 2:00 PM CST, 0 minutes earlier.

Area forecast discussion, Apr 17, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT SUN APR 17 2011

.SHORT TERM...TONIGHT.

EARLY AFTERNOON SATELLITE IMAGERY SHOWED SHORTWAVE ENERGY DIGGING
ESE TOWARD ERN WY.  THIS WAVE WILL CROSS FORECAST AREA EARLY IN THE
PERIOD BRINGING DECENT FORCING...A LARGE PART FRONTOGENESIS IN
H85-H7 LAYER. FELT THIS WARRANTED AN INCREASE IN POPS N THROUGH THIS
EVENING WITH A SMALL CHANCE ADDED MUCH OF THE SOUTH.  OTHERWISE
TIME/HEIGHT CROSS SECTIONS/FORECAST SOUNDINGS INDICATED AFTER WAVE
PASSES...THERE WAS A STRONG LIKELIHOOD OF LOW CLOUDS AND AREAS OF
FOG REFORMING OVER THE AREA.  THUS INCREASED SKY GRIDS AND ADDED FOG
AFTER 06Z.  GENERALLY LEANED TOWARD A MET/MAV COMPROMISE FOR LOWS.

CHERMOK

.LONG TERM...MONDAY THROUGH SUNDAY.

OVERALL LITTLE CHANGE TO MAIN FORECAST TRENDS FOR THE PERIOD.
PRIOMARY FORECAST CONCERNS STILL REVOLVE AROUND TIMING AND
AMPLITUDE ISSUES OF A SERIES OF EMBEDDED SYSTEMS MOVING THROUGH
FAST FLOW ALOFT.

SURFACE WARM FRONT STRETCHED ACROSS NORTHERN KANSAS INTO NORTHERN
MISSOURI AT 19Z. MODELS CONTINUE TO KEEP THIS BOUNDARY WELL SOUTH
OF THE AREA THROUGH TUESDAY AS STRONG UPPER WAVE MOVES INTO THE
PLAINS REGION. MAIN FOCUS APPEARS TO BE NORTH OF THE 850MB
BOUNDARY AS STRONG LOW LEVEL WARM ADVECTION OCCURS MONDAY NIGHT
INTO TUESDAY WITH ADDITIONAL SUPPORT FROM THE MID LEVEL WAVE TUESDAY
INTO TUESDAY NIGHT. RESULT IS EXTENSIVE AREA OF PRECIP ACROSS
NEBRASKA INTO IOWA STARTING LATE MONDAY THROUGH TUESDAY. SOME
POTENTIAL FOR SNOW AGAIN IN NORTHEAST NEBRASKA TUESDAY NIGHT BUT
LITTLE ACCUMULATION EXPECTED AS BETTER MOISTURE IS ALREADY OFF TO
THE EAST BY THAT TIME. DRY BUT COLD WEDNESDAY WITH BREEZY
CONDITIONS MOST OF THE DAY AS HIGH PRESSURE BUILDS INTO THE AREA.

ENSEMBLE MEANS PREFERRED BY HPC IN THE EXTENDED PORTION OF THE
FORECAST THURSDAY THROUGH SUNDAY AS GFS AND ECMWF CONTINUE TO OFFER
DIFFERENT SOLUTIONS IN THE FAST FLOW ALOFT. AS A RESULT CONFIDENCE
ON THE LOW SIDE DURING THIS PERIOD ESPECIALLY REGARDING PRECIP TIMING.

&&

FOBERT

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

A DISTURBANCE CROSSING NEBRASKA EARLY TONIGHT WILL SPREAD SCATTERED
SHOWERS ACROSS THE AREA.  TEMPO SHOWER GROUP WAS INCLUDED IN
KOFK/KOMA TAFS WHERE CHANCES SEEMED A BIT HIGHER ALTHOUGH ANY PRECIP
WILL BE LIGHT AND HAVE MINIMAL AVIATION IMPACTS.  OTHERWISE AS
SYSTEM PASSES THE AREA THIS EVENING...LOW CLOUDS AND AREAS OF FOG
AGAIN LIKELY TO DEVELOP.  THUS TAF SITES WERE BROUGHT DOWN INTO IFR
OR LOWER CONDITIONS LATER TONIGHT WITH ONLY A SLOW IMPROVEMENT
EXPECTED MONDAY MORNING.

&&

CHERMOK

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Apr 17, 12:19 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
119 PM CDT SUN APR 17 2011

IAZ043-055-056-069-079-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065>067-078-088>090-092-180830-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-PAGE-KNOX-
CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-
BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
119 PM CDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY DENSE FOG MAY FORM AGAIN LATE TONIGHT...MAINLY IN
NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA MONDAY
NIGHT...AS ANOTHER DISTURBANCE CROSSES THE PLAINS AND A WARM FRONT
SETS UP ACROSS KANSAS. HOWEVER...ANY STORMS OVER THE AREA ARE NOT
EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

IAZ090-NEZ068-091-093-180830-
FREMONT-OTOE-NEMAHA-RICHARDSON-
119 PM CDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MINOR FLOODING WILL BE POSSIBLE ALONG THE MISSOURI RIVER FROM NEAR
NEBRASKA CITY DOWNSTREAM TO PAST RULO TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

MINOR FLOODING WILL BE POSSIBLE ALONG THE MISSOURI RIVER FROM NEAR
NEBRASKA CITY DOWNSTREAM TO PAST RULO THROUGH THE MIDDLE OF THE WEEK.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA MONDAY NIGHT...AS
ANOTHER DISTURBANCE CROSSES THE PLAINS AND A WARM FRONT SETS UP
ACROSS KANSAS. HOWEVER...ANY STORMS OVER THE AREA ARE NOT EXPECTED
TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Nemaha

When
April 17, 2:00 PM CST to April 30, 11:59 PM CST
Where
Nemaha County, 2.63 mi N of Peru to 1.81 mi ESE of Nemaha
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.518, -95.731

Several periods of moderate to heavy rain combined with upstream inflows due to snow melt and rain caused the Missouri River to flood from around Nebraska City downstream through Rulo. The flooding began a little after the middle of the month and persisted into May. In Nemaha county the flooding mainly affected marshy lowlands and low-lying farm fields along the river although a few recreational areas were flooded as well. The river at Brownville climbed above its 33 foot flood stage in the afternoon of 4/17 and continued above flood stage into May. The river had a prolonged crest around and a little above 35 feet during the last week or so of April. The flooding and crest carried over into May.

Flood, Otoe

When
April 19, 6:00 PM CST to April 30, 11:59 PM CST
Where
Otoe County, 8.54 mi N of Nebraska City Arpt to 2.45 mi ESE of Paul
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.793, -95.885

Several periods of moderate to heavy rain combined with upstream inflows due to snow melt and rain caused the Missouri River to flood from around Nebraska City downstream through Rulo. The flooding began a little after the middle of the month and persisted into May. In Otoe county the flooding mainly affected marshy lowlands and low-lying farm fields along the river although a few recreational areas were flooded as well. The river at Nebraska City climbed above its 18 foot flood stage in the evening of 4/19 and continued above flood stage into May. The river had a prolonged crest of around and just under 19.5 feet over the last week or so of April. The crest and flooding carried over into May.

Flood, Richardson

When
April 19, 6:00 PM CST to April 30, 11:59 PM CST
Where
Richardson County, 3.12 mi N of Barada to 7.25 mi ENE of Barada
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.265, -95.584

Several periods of moderate to heavy rain combined with upstream inflows due to snow melt and rain caused the Missouri River to flood from around Nebraska City downstream through Rulo. The flooding began a little after the middle of the month and persisted into May. In Richardson county the flooding mainly affected marshy lowlands and low-lying farm fields along the river although a few recreational areas were flooded as well. The river at Rulo climbed above its 17 foot flood stage during the evening of 4/19 and continued above flood stage into May. The river had a prolonged crest of around and just over 18 feet over the last week or so of April. The flooding and crest carried over into May.

Flood, Cass

When
April 21, 11:00 PM CST to April 30, 11:59 PM CST
Where
Cass County, 2.22 mi N of Plattsmouth to 3.62 mi NE of Plattsmouth
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.052, -95.895

Several episodes of heavy rain combined with snow melt and rain upstream and caused a prolonged high flow of the Missouri River. The river at Plattsmouth started climbing significantly on 4/19 and went a little over it's 26 foot flood stage late in the evening on 4/22 and remained close to or above flood stage through May. Although the high water mainly flooded marshy areas and farmland along the river, it also flooded a few roads and recreational areas by the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287364, 287362, 287365, 291689.